• Jacquie Jacquie
    October 15, 2008
    Can taking Prilosec cause gas and/or diarrhea?
    Jacquie Jacquie
    October 15, 2008

    I always have stomach problems including gas and/or diarrhea within 10-15 minutes after I eat something....anything.  I was wondering if maybe the Prilosec I take for GERD could be causing this. 

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • John G. October 16, 2008
    John G.
    October 16, 2008

    Thanks for your question. Diarrhea is among the common side effects of Prilosec, according to its drug information page. However, it does not say how long it takes for this side effect to occur. Whatever the case, your best choice is to ask your doctor about what might be causing this. Only he or she can tell you if this is just a side effect or something more serious. I hope this helps.

    READ MORE
  • robichris May 31, 2012
    robichris
    May 31, 2012
    Prilosec (omeprazole) is one of the family of drugs known as Proton Pump Inhibitors that shut down some of the pumps that produce acid in the stomach. One of the jobs of stomach acid is to destroy harmful bacteria.   With low stomach acid (hypochlorhydria), bad bacteria can cause diarrhea. Also some foods whose dissolving and absorption is aided by the acid will instead ferment causing a build up of gas.   PPIs are a great medicine for minimising risks of acid reflux but they do have side effects. It becomes even more important to watch the quality of food you are consuming. READ MORE
  • ziggy May 29, 2012
    ziggy
    May 29, 2012
    I have been taking Prilosec effectively for Gerd for approx. 2 years and have been suffering from chronic diarrhea for at least a year now.   I stopped taking the Prilosec 2 weeks ago and almost immedialtely my diarrhea has improved to where I am diarrhea free for almost 75% of the time.   For the gerd I take an Tums "ultra strength 1000"  in the morning which seems to work for most of the day. Only once or twice a week I may need another Tums during the same day.  They say that 2.7% of people can get diarrhea from Prilosec, I personally believe it's really a much higher figure. READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.